A man who has suffered from severe skin problems for the last decade has revealed how the pandemic and lockdown provided him with a chance to get to the bottom what the cause is.
Will Hayward, a journalist for our sister paper Wales Online, shared his journey over the last two years to find out what has caused his dermatology issues since 2012.
The worst of his skin problems appear to have been on Will’s face but he revealed working from home and creating a new routine, helped to break the agonizing cycle of flakey skin.
Below is Will’s insight into his skin diagnosis and the process he went through to get to a place where he is content with skin.
For the last 10 years my skin has been a bloody nightmare.
Annoyingly it isn’t somewhere I can hide. It is slap bang in the middle of my face. It all started about 10 years ago. I would get a burning feeling on my face, which within hours would result in horrible red blotches appearing on my cheeks and nose. Sometimes I would also get scratchy rashes appearing on my neck and in my beard (or the pathetic amount of facial hair I count as a beard).
There seemed to be no reason that this was happening. Sometimes it would happen after a night out so I gave up booze for a few months – nothing happened. I tried every kind of moisturizer under the sun – still nothing. I even tried covering myself in sun cream every time I left the house incase it was caused by UV-nowt. I gave up dairy though genuinely struggled without cheese.
Joking aside it is hard to describe the impact that my skin issue had on my life. Physically it can be very painful but it is usually just uncomfortable. The real impact is how it hits my self-esteem. I am a young (ish) single bloke. I have a fairly public facing job and speak on camera on a fairly regular basis. Spending the majority of my life looking like a combination of the mummy (from the film The Mummy) before it is fully regenerated and one of the cursed seamen from Pirates of the Caribbean made me immensely self conscious. When a flare up was at its worse I wouldn’t want to leave the house, I would cancel dates I had arranged and would never have my camera on when making video calls.
Four years ago I had the first of several false dawns when a dermatologist diagnosed me with rosacea. This condition causes blushing or flushing and visible blood vessels in your face and can also produce small, pus-filled bumps. He gave me a few different creams to deal with it and I left in the hope that perhaps this issue would be solved. He also suggested that I give up caffeine because that is a common trigger for rosacea. So I applied the cremes, gave up the caffeine (holy crap that was hard, particularly because this included all chocolate) and my face did get a little better.
However there remained some problems. Though the low level redness was a bit diminished the mega flare ups were just as severe and happened just as often. The other problem came that though my cheeks were better the redness and blotches on my neck and chest were just as bad. So off to the dermatologist I went again.
This time he also diagnosed me with seborrheic dermatitis – a condition which people with rosacea often also have. The problem is that one of the treatments for it, steroids, makes rosacea much worse. Long story short I maintained my caffeine free diet, my antibiotic cream for rosacea and added a special shampoo to the mix.
But despite this things seemed to just be getting worse until the day we went into lockdown. With weeks my skin massively improved. Occasionally it would still go a bit bad but in those early days of the pandemic my skin was better than it had been for years. I didn’t understand it but I wasn’t complaining! Then as the world started to reopen I started going out more and my skin gradually got worse again. This was particularly true when I returned to the office after a year and half last autumn. Suddenly I was back to square one, in fact, it was worse.
In a rage I went to my GP who put me on antibiotics and referred me to another dermatologist. This doctor suggested I have a patch test. If you haven’t seen these before you basically have loads of different potential allergens stuck to your back on a Monday (including a range of chemicals including stuff like nickel), on Wednesday they are all removed and then you go back on Friday to see which bits of your skin have had an allergic reaction.
Even if there had been no allergic reactions this process is bloody uncomfortable. You can’t shower, you have tape all over your back and you have to sleep on your front. However there was an allergic reaction, two in fact, and by Wednesday two points on my back were really sore, almost burning.
From this we discovered I am allergic to two things:
- Methylisothiazolinone (let’s call this chemical one)
- 2-brom-2-nitropropane -1,3-diol (let’s call this chemical two)
So given that I was really allergic to these chemicals the next step was to work out if they were actually what was affecting my face. To do this I needed to go for three months without exposure to these two chemicals to see if my skin improved. Chemical two wasn’t too hard to avoid, it was used a lot 20 years ago but was phased out because so many people reacted to it.
Chemical one was a different beast entirely. It is in a huge range of household products include soaps, shower gels, shampoos and sun creams in which it is used as a preservative. As soon as I got home I went through everything in my house and removed all the products that contained it and there were a fair few including fairly liquid and furniture polish.
As anyone who has tried to read the tiny writing on the back of a bottle can tell you, it is hard to make out the ingredients, especially when there are loads and they look quite similar. My task was made even harder because chemical one has so many alternative names which mean the same thing including: Acticide MBS / MBR, Algucid CH50, Amerstat 250, Euxyl K 100, Fennosan IT 21, Grotan K / TK2, Isocil(R) PC , Kathon CG / LX / WT, Lonzaserve(R) PC, Mergal K7, Metatin GT, Mitco CC 31/32 L, Neolone CapG / 950 / MxP, Optiphen, Parmetol A / DF / K ,Piror P109, Promex Alpha / BM , Proxel AQ / PL / XL2, Salicat MM / MI-10 / K100 / K145, Salimix MCI, Sharomix MI / , T / MCI, and Special Mx 323!
Eventually I purged my house of everything and the skin was doing great. Then I went back to the office (I had not been in for a while due to Covid). Within a few hours of being in the office my skin started to burn and by that night I was back to square one. I was so bloody upset. How the hell had this happened? It was then I remembered that inside the gents toilet there was one of those automatically spraying air freshener things. Knowing that chemical one was very common in air fresheners I checked with the landlord of our building. Turns out the spray did contain the chemical meaning that every minute, three of these sprays were essentially waterboarding my face with something I was super allergic to.
Luckily I have a really supportive employer and they removed the product. I am now sat in the office writing this article and for the first time in years I am at my desk and my skin doesn’t hurt!
Now I may be getting ahead of myself here. I haven’t been back to the doc yet and I am still on the antibiotics. However I think after a decade I finally understand my condition and know how to manage it. Over the coming months I will be coming off the antibiotics and various cremes and potentially introducing chocolate back into my life (I would f***ing love my first Twix in four years) to see what impact it has.
The reason for writing this piece is because, though I have it easier than many people with chronic skin problems, having a visible skin condition affects you far beyond the physical discomfort. It erodes your confidence, it is the first part of you the world sees and it takes a far more self-assured person than me to stop that getting to you. Hopefully this provides some insight to those without such a problem, and reasons to hope for those who do.
Don’t miss the latest news from around Scotland and beyond – Sign up to our daily newsletter here.